U.S. doctors online nowAsk doctors free
Flushing, NY
A 43-year-old male asked:

My doc started me on 20mg paxil (paroxetine). i was on 100mg zoloft. he said to take 50mg zoloft as well for 2 weeks then stop, to prevent withdrawl. is this true?

3 doctor answers16 doctors weighed in
Dr. Pamela Pappas
Psychiatry 43 years experience
Cross-titration: Your doctor is being gradual in changing from one ssri to another, through a transition process. Theoretically, one ssri should "cover" for another in such a switch, but "discontinuation" symptoms (drug company term for what others call "withdrawal") are truly uncomfortable & best avoided if possible. It's healthy to ask questions -- but is there some reason you doubt your doctor's suggestions?
Created for people with ongoing healthcare needs but benefits everyone.
Dr. Cyma Khalily
Psychiatry 36 years experience
Yes: It is best to do a cross taper/ titration when changing medications. Go slowly to avoid withdrawal
Created for people with ongoing healthcare needs but benefits everyone.
Dr. Mark Reynolds
Psychiatry 34 years experience
Sounds reasonable.: While both Paxil (paroxetine) and zoloft are serotonin reuptake inhibitors and one would not expect to see much in the way of serotonin discontinuation symptoms in moving directly from one to the other, it can further decrease the likelihood of any problems by cross tapering the medications as your doctors suggests.
Created for people with ongoing healthcare needs but benefits everyone.
Last updated Sep 30, 2020

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.